Study Finds No Link Between Zyloprim and Kidney Disease
A new study appears to dismiss concerns that side effects of Zyloprim and Aloprim, gout drugs, may increase the risk of chronic kidney disease, with findings suggesting that the drugs may actually provide some measure of protection against kidney problems.
In findings published last week in the medical journal JAMA Internal Medicine, researchers from the Boston University School of Medicine and the State University of Rio de Janeiro found no link between allopurinol-based gout drugs and chronic kidney disease..
Researchers pursued the study to address hesitation among doctors to prescribe allopurinol-based drugs for patients with kidney function problems, fearing the medications may pose kidney disease side effects.
Did You Know?
Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
The study was conducted in the U.K., involving more than 9,000 subjects, looking at patients who initiated Zyloprim or Aloprim doses of 300 milligrams per day or greater, compared to those who did not. Researchers looked for the development of chronic kidney disease stage 3 or higher.
According to the findings, after a follow-up of four to five years, use of Zyloprim or Aloprim was actually linked to a lower risk of developing chronic kidney disease, not an increased risk.
“In this large cohort, allopurinol initiation of at least 300 mg/d was associated with a lower risk of renal function deterioration,” the researchers concluded. “Because allopurinol does not appear to be associated with renal function decline, clinicians should consider evaluating other potential causes when patients with gout experience renal function decline.”
Researchers note that many doctors are hesitant to prescribe the drugs to patients with chronic kidney disease, not only because of kidney concerns, but also due to concerns about allopurinol hypersensitivity syndrome.
A study published in the same journal in July 2015 warned that such hypersensitivity has caused cases of Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN), which causes the skin to burn from the inside out and separate from the body.
SJS is a serious and life-threatening reaction that has been linked to a number of different medications. The condition results in burns to the skin that produce blisters and severe rashes. When the skin lesions affect more than 30% of the body, the condition is typically referred to as TEN, which is a much more severe condition and may result in death.
Treatment for SJS and TEN usually require inpatient care at a hospital Burn Unit, and it can result in permanent blindness, organ failure and other serious problems.
"*" indicates required fields
More Top Stories
The FDA has announced it has received 106,000 medical device reports linked to recalled Philips CPAP devices, including nearly 400 deaths.
The U.S. JPML has consolidated all Tepezza lawsuits over hearing loss before one Northern Illinois federal judge for coordinated pretrial proceedings.
Bard claims two cases selected for the third and fourth bellwether trials are no longer representative of the litigation due to the plaintiffs' worsening injuries and need for additional surgeries due to their failed hernia mesh products.